Azathioprine is a cornerstone of the therapy of Crohn's disease. Unfortunately, infections and malignancies are relatively common adverse effects related to this drug; however, cirrhosis is exceptionally reported as a side effect. We report the case of a 49-year-old male patient with ileocolonic steno-penetrating Crohn's disease who developed hepatic cirrhosis while treated with azathioprine. After taking azathioprine for 3 years with regular follow-up, he developed pancytopenia, and liver cirrhosis was diagnosed with ultrasound, abdomen computed tomography scan, transient elastography, and liver biopsy. As all other causes of liver damage were excluded, azathioprine was believed to be the cause of liver injury and therefore was interrupted.

Increased Risk of Liver Cirrhosis during Azathioprine Therapy for Crohn's Disease / Roselli, Jenny; Innocenti, Tommaso; Lynch, Erica Nicola; Parisio, Laura; Macrì, Giuseppe; Milla, Monica; Mello, Tommaso; Galli, Andrea; Milani, Stefano; Tarocchi, Mirko. - In: CASE REPORTS IN GASTROINTESTINAL MEDICINE. - ISSN 2090-6528. - ELETTRONICO. - 2020:(2020), pp. 1-3. [10.1155/2020/6726384]

Increased Risk of Liver Cirrhosis during Azathioprine Therapy for Crohn's Disease

Roselli, Jenny;Innocenti, Tommaso;Lynch, Erica Nicola;Parisio, Laura;Macrì, Giuseppe;Milla, Monica;Mello, Tommaso;Galli, Andrea;Milani, Stefano;Tarocchi, Mirko
2020

Abstract

Azathioprine is a cornerstone of the therapy of Crohn's disease. Unfortunately, infections and malignancies are relatively common adverse effects related to this drug; however, cirrhosis is exceptionally reported as a side effect. We report the case of a 49-year-old male patient with ileocolonic steno-penetrating Crohn's disease who developed hepatic cirrhosis while treated with azathioprine. After taking azathioprine for 3 years with regular follow-up, he developed pancytopenia, and liver cirrhosis was diagnosed with ultrasound, abdomen computed tomography scan, transient elastography, and liver biopsy. As all other causes of liver damage were excluded, azathioprine was believed to be the cause of liver injury and therefore was interrupted.
2020
2020
1
3
Roselli, Jenny; Innocenti, Tommaso; Lynch, Erica Nicola; Parisio, Laura; Macrì, Giuseppe; Milla, Monica; Mello, Tommaso; Galli, Andrea; Milani, Stefano; Tarocchi, Mirko
File in questo prodotto:
File Dimensione Formato  
CRIGM2020-6726384.pdf

accesso aperto

Tipologia: Pdf editoriale (Version of record)
Licenza: Open Access
Dimensione 1.03 MB
Formato Adobe PDF
1.03 MB Adobe PDF

I documenti in FLORE sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificatore per citare o creare un link a questa risorsa: https://hdl.handle.net/2158/1193474
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 1
social impact